Alert archive / Mississippi / Tornado Warnings in 2009

Tornado Warning 56, NWS Jackson, MS

April 13, 2009Forrest County, Mississippi

NWS Jackson, MS issued this tornado warning at Apr 13, 2009, 1:05 AM CDT for Forrest County, Mississippi. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2009, 1:05 AM CDT (06:05 UTC)
Expired
Apr 13, 2009, 1:17 AM CDT
In force
12 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Forrest County, MS

The radar

The Mobile radar (KMOB), 101 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 8:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2009-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2009-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 485 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1395 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
485 m²/s²
0-3 km storm-relative helicity
608 m²/s²
Significant tornado parameter
5.0
Supercell composite
19.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 130605
TORJAN
MSC035-130630-
/O.NEW.KJAN.TO.W.0056.090413T0605Z-090413T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
105 AM CDT MON APR 13 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN FORREST COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 130 AM CDT

* AT 105 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BROOKLYN
  MOVING NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL EASTERN FORREST COUNTY AT 120 AM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT A TORNADO IS OCCURRING OR IMMINENT. YOU
SHOULD ACTIVATE YOUR TORNADO ACTION PLAN AND TAKE PROTECTIVE ACTION
NOW.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
SOUTHEAST MISSISSIPPI.

&&

LAT...LON 3109 8932 3122 8914 3121 8914 3102 8914
      3100 8913 3099 8913 3093 8923
TIME...MOT...LOC 0605Z 235DEG 26KT 3106 8921

$$

BYB
1 follow-up statement
000 
WWUS54 KJAN 130617
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
117 AM CDT MON APR 13 2009

MSC035-130627-
/O.CAN.KJAN.TO.W.0056.000000T0000Z-090413T0630Z/
FORREST MS-
117 AM CDT MON APR 13 2009

...THE TORNADO WARNING FOR SOUTHEASTERN FORREST COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE TORNADO WARNING HAS MOVED OUT OF THE
COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
SOUTHEAST MISSISSIPPI.

LAT...LON 3109 8932 3122 8914 3121 8914 3102 8914
      3100 8913 3099 8913 3093 8923
TIME...MOT...LOC 0617Z 235DEG 26KT 3111 8913

$$

BYB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Apr 12, 9:40 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 12, 9:40 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
940 PM CDT SUN APR 12 2009

.UPDATE...A WAKE LOW EVENT CONTINUED ACROSS NERN MS NEAR THE EDGE OF
THE MCS RAIN SHIELD WITH THE LATEST GUST OF 47KTS AT KCBM AT 0222Z.
HIGH WIND WARNING EXTENDED FOR LOWNDES UNTIL 11 PM. OTHERWISE...THE
TOR WW 146 CONTINUING OVER SERN MS WITH PRIMARY BAND OF CONVECTION
NOW STRADDLING A COLUMBIA TO QUITMAN LINE. THE LINE HAS SLOWED THE
EWD PROGRESS AND VERY HEAVY RAINS RESULTING IN SEVERAL FLASH FLOOD
WARNINGS WITH 3 TO 4 INCHES SHOWING UP IN FFMP QPE ALONG HIGHWAY 84
FROM COLLINS TO BROOKHAVEN. WILL BE ABLE TO BEGIN TRIMMING THE
ADVISORIES/WATCHES FROM THE SW AS THE SYSTEM EDGES EWD THRU MIDNIGHT.

&&

.AVIATION...
WIDESPREAD MVFR CONDITIONS IN RAIN/TSRA WITH EMBEDDED PERIODS OF
IFR IN HEAVIER RAIN/HAIL. ONCE THE RAIN ENDS...CEILINGS WILL LIKELY
DROP TO IFR FOR SEVERAL HOURS 08-14Z BEFORE IMPROVING TO VFR WITH
DRIER AIR MIXING DOWN FROM ALOFT DURING MIDDAY MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       57  77  48  67 /  61  24  20   5
MERIDIAN      60  76  47  69 /  89  44  34   6
VICKSBURG     57  76  47  69 /  33  18  12   5
HATTIESBURG   62  77  54  71 /  99  42  27   8
NATCHEZ       58  77  48  70 /  30  19  12   4
GREENVILLE    55  71  47  66 /  30  31  11   4
GREENWOOD     57  75  46  65 /  31  31  11   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR MSZ028>033-
     037>039-044>046-050>052-056>058-065-066-073-074.

     HIGH WIND WARNING UNTIL 11 PM CDT THIS EVENING FOR MSZ031.

LA...NONE.
AR...NONE.
&&

40
Hazardous weather outlook, Apr 12, 1:17 PM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
117 PM CDT SUN APR 12 2009

LAZ016-023>026-MSZ042>066-072>074-131830-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
117 PM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS ALONG AND SOUTH OF I-20.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE
AFTERNOON...THROUGH THIS EVENING TILL AROUND 3 AM AS A SQUALL LINE
PUSHES ACROSS THE REGION. PENNY TO QUARTER SIZED HAIL...DAMAGING WIND
GUSTS AND TORNADOES WILL BE POSSIBLE. THE POTENTIAL DOES EXIST FOR
SOME OF THIS TO REACH SIGNIFICANT LEVELS WITH DESTRUCTIVE WIND GUSTS
GREATER THAN 75 MPH AND A FEW STRONG TORNADOES. LOOK FOR THE MAIN
ACTIVITY TO OCCUR WEST OF I-55 BETWEEN 3 AND 8 PM...THEN ALONG AND
EAST OF I-55 FROM 8 PM TO 3 AM.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEED TONIGHT.

ARZ074-075-LAZ007>009-015-MSZ018-019-025-034>036-040-041-131830-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
BOLIVAR-SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-
SHARKEY-
117 PM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND THE DELTA REGION OF WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED TO SCATTERED SEVERE STORMS WILL CONTINUE TO BE POSSIBLE THIS
AFTERNOON TILL 8 PM. PENNY TO QUARTER SIZED HAIL WILL BE THE PRIMARY
THREAT. HOWEVER...DAMAGING WINDS AND POSSIBLY EVEN A TORNADO MAY BE
POSSIBLE FOR LOCATIONS CLOSER TO I-20. MOST OF THIS ACTIVITY WILL
EXIT THE AREA BY 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED THROUGH MID EVENING.

MSZ026>033-037>039-131830-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
ATTALA-WINSTON-NOXUBEE-
117 PM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE BETWEEN 8 PM AND
3 AM AS A LINE OF STORMS PUSH ACROSS THE REGION. PENNY TO QUARTER
SIZED HAIL LOOK TO BE THE PRIMARY RISK. HOWEVER...DAMAGING WIND AND
EVEN A TORNADO WILL BE POSSIBLE THE CLOSER TO I-20 YOU ARE LOCATED.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS THIS SAME AREA MONDAY
AFTERNOON AS THE COLD FRONT AND UPPER LOW MOVE OVER THE REGION. HAIL
AND DAMAGING WINDS WILL BE THE MAIN RISK BETWEEN 2 AND 8 PM.

OTHER WISE...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TONIGHT AND THEN POSSIBLY AGAIN MONDAY
AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

In the hours before

Local storm report, Apr 12, 11:41 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1141 PM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     TSTM WND DMG     2 N PETAL               31.37N 89.25W
04/12/2009                   FORREST            MS   EMERGENCY MNGR

            TREES DOWN AND POWERLINES DOWN ABOUT 2 MILES NORTH OF
            PETAL, NORTH OF HIGHWAY 42.

1140 PM     FLASH FLOOD      PETAL                   31.34N 89.25W
04/12/2009                   FORREST            MS   PUBLIC

            MINOR STREET FLOODING AROUND HWY 42.

&&

JCULIN
Local storm report, Apr 12, 11:59 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1159 PM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     FLASH FLOOD      SUMRALL                 31.42N 89.55W
04/12/2009                   LAMAR              MS   TRAINED SPOTTER

            ABOUT 6.7 INCHES OF RAIN FELL SINCE AROUND 9PM. REPORTED
            BY HAM RADIO OPERATOR.

1153 PM     FLASH FLOOD      3 W HATTIESBURG         31.31N 89.36W
04/12/2009                   LAMAR              MS   TRAINED SPOTTER

            SPOTTER REPORTS ABOUT 7 INCHES OF RAIN FELL SINCE AROUND
            9PM IN THE OAK GROVE COMMUNITY. REPORTED BY HAM RADIO
            OPERATOR.

&&

JCULIN
Local storm report, Apr 13, 12:14 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1214 AM CDT MON APR 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     4 E PETAL               31.34N 89.18W
04/12/2009                   FORREST            MS   AMATEUR RADIO

            TREE DOWN ACROSS A ROAD

&&

JCULIN
Local storm report, Apr 13, 12:49 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1249 AM CDT MON APR 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     FLASH FLOOD      HATTIESBURG             31.31N 89.31W
04/13/2009                   FORREST            MS   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED IN THE CITY OF HATTIESBURG. SOME
            FLOODING IS COMING CLOSE TO HOMES BUT NOT YET IN ANY
            HOMES. ALSO ABOUT 8-10 COUNTY ROADS FLOODED IN THE
            NORTHERN PART OF THE COUNTY AROUND HWY 42. 4.27 INCHES OF
            RAIN REPORTED AT THE EOC IN HATTIESBURG.

&&

JCULIN
Local storm report, Apr 13, 12:52 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1252 AM CDT MON APR 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     TSTM WND DMG     2 N PETAL               31.37N 89.25W
04/12/2009                   FORREST            MS   EMERGENCY MNGR

            ABOUT 12 TREES DOWN FROM INTERSTATE 59 TO THE PERRY
            COUNTY LINE. MAINLY IN A LINE FROM THE GLENDALE COMMUNITY
            TO THE MACEDONIA AND SUNRISE COMMUNITIES.

&&

JCULIN
Local storm report, Apr 13, 1:03 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
103 AM CDT MON APR 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 AM     FLASH FLOOD      PETAL                   31.34N 89.25W
04/13/2009                   FORREST            MS   TRAINED SPOTTER

            FLOODING REPORTED ON CORINTH CHURCH ROAD IN PETAL.

&&

JCULIN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:19 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Simpson56 min
Apr 12, 7:27 PM CDTHigh Wind WarningJANAttala, Choctaw, Clay, Leake, Montgomery, Neshoba and 3 more93 min
Apr 12, 7:28 PM CDTTornado WarningJANCopiah, Jefferson Davis, Lawrence, Simpson62 min
Apr 12, 7:42 PM CDTFlash Flood WarningJANFranklin, Lincoln3 hr
Apr 12, 7:55 PM CDTTornado WarningJANCovington, Jefferson Davis, Simpson, Smith65 min
Apr 12, 8:12 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis63 min
Apr 12, 8:17 PM CDTFlash Flood WarningJANJefferson Davis, Lawrence3 hr
Apr 12, 8:37 PM CDTTornado WarningJANJasper, Jones53 min
Apr 12, 8:45 PM CDTFlash Flood WarningJANCovington, Forrest, Jefferson Davis, Jones, Lamar, Marion3 hr
Apr 12, 9:07 PM CDTSevere Thunderstorm WarningJANJones53 min
Apr 12, 9:18 PM CDTTornado WarningJANClarke, Jasper57 min
Apr 12, 9:25 PM CDTHigh Wind WarningJANLowndes61 min
Apr 12, 9:45 PM CDTSevere Thunderstorm WarningJANCovington, Forrest, Jefferson Davis, Jones, Lamar, Marion45 min
Apr 12, 10:06 PM CDTSevere Thunderstorm WarningJANLamar, Marion54 min
Apr 12, 10:38 PM CDTWind AdvisoryJANClarke, Clay, Jasper, Kemper, Lauderdale, Lowndes and 5 more2 hr
Apr 12, 10:47 PM CDTSevere Thunderstorm WarningJANForrest, Lamar58 min
Apr 12, 11:01 PM CDTTornado WarningJANForrest, Jones44 min
Apr 12, 11:06 PM CDTFlash Flood WarningJANForrest, Lamar, Marion114 min
Apr 12, 11:38 PM CDTSevere Thunderstorm WarningJANForrest, Lamar52 min
Apr 12, 11:42 PM CDTFlash Flood WarningJANForrest, Jones, Lamar, Marion2 hr
Apr 12, 11:58 PM CDTAreal Flood WarningJANCovington, Jefferson Davis, Jones, Lamar, Lawrence, Lincoln and 1 more6 hr
Apr 13, 12:30 AM CDTSevere Thunderstorm WarningJANForrest, Lamar60 min
Apr 13, 12:54 AM CDTFlash Flood WarningJANForrest, Lamar106 min
Apr 13, 1:42 AM CDTAreal Flood WarningJANCovington, Forrest, Jones, Lamar, Marion6 hr
Apr 13, 2:38 AM CDTAreal Flood WarningJANForrest, Lamar, Marion6 hr
Apr 13, 4:55 AM CDTRiver Flood WarningJANCovington, Forrest39 hr
Apr 13, 6:18 AM CDTDense Fog AdvisoryJANAdams, Claiborne, Clarke, Copiah, Covington, Forrest and 18 more81 min
Apr 13, 10:06 AM CDTRiver Flood WarningJANLawrence11 hr
Apr 13, 3:51 PM CDTSevere Thunderstorm WarningJANLamar, Marion54 min
Apr 13, 4:59 PM CDTSevere Thunderstorm WarningJANForrest, Jones46 min
Apr 13, 5:09 PM CDTSevere Thunderstorm WarningJANLawrence33 min
Apr 13, 5:32 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Simpson43 min
Apr 13, 6:11 PM CDTSevere Thunderstorm WarningJANSimpson, Smith49 min

Nearby

Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.